Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 91, NWS Lake Charles, LA

June 4, 2024Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 4, 2024, 2:43 PM CDT for Vernon Parish, Louisiana; Newton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 2:43 PM CDT (19:43 UTC)
Expired
Jun 4, 2024, 5:45 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 54 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1914 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS54 KLCH 041943
FFWLCH
LAC115-TXC351-042245-
/O.NEW.KLCH.FF.W.0091.240604T1943Z-240604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
243 PM CDT Tue Jun 4 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Vernon Parish in west central Louisiana...
  Northern Newton County in southeastern Texas...

* Until 545 PM CDT.

* At 243 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 1.75 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Leesville, Anacoco, Toledo Bend Dam, Burkeville, Fort Johnson, 
  Slagle, New Llano, Hornbeck, Burr Ferry, Mayflower, Kurthwood, 
  Farrsville, Evans, Pickering and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3116 9389 3118 9360 3117 9358 3120 9354
      3123 9354 3124 9356 3125 9354 3128 9354
      3128 9344 3136 9339 3136 9315 3106 9310
      3093 9382

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.75 INCHES IN 1 HOUR

$$

78
2 follow-up statements
834 
WGUS74 KLCH 042108
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
408 PM CDT Tue Jun 4 2024

LAC115-TXC351-042245-
/O.CON.KLCH.FF.W.0091.000000T0000Z-240604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-Newton TX-
408 PM CDT Tue Jun 4 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN VERNON PARISH AND NORTHEASTERN NEWTON 
COUNTY...

At 408 PM CDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Leesville, Anacoco, Toledo Bend Dam, Fort Johnson, New Llano, 
  Hornbeck, Burr Ferry, Pickering and Evans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3117 9373 3118 9360 3117 9359 3117 9358
      3120 9354 3123 9354 3124 9356 3125 9354
      3128 9354 3128 9344 3136 9339 3134 9328
      3124 9325 3125 9314 3106 9310 3097 9361

FLASH FLOOD...RADAR INDICATED

$$

78
737 
WGUS74 KLCH 042247
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
547 PM CDT Tue Jun 4 2024

LAC115-TXC351-042257-
/O.EXP.KLCH.FF.W.0091.000000T0000Z-240604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-Newton TX-
547 PM CDT Tue Jun 4 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN VERNON PARISH 
AND NORTHEASTERN NEWTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3117 9373 3118 9360 3117 9359 3117 9358
      3120 9354 3123 9354 3124 9356 3125 9354
      3128 9354 3128 9344 3136 9339 3134 9328
      3124 9325 3125 9314 3106 9310 3097 9361

$$

78

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:04 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 4, 1:04 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
104 PM CDT Tue Jun 4 2024

...New AVIATION...

.UPDATE...
Issued at 1050 AM CDT Tue Jun 4 2024

Updated the grids/zones to account for today's MCS du jour
tracking ssewd from nern TX/nwrn LA. Luckily radar/satellite
trends have been showing this feature on a gradual decaying trend
so keeping fingers crossed that any severe threat will be minimal.
Elsewhere, just minor tweaks were made to the forecast.

Update already out.
25

&&

.SHORT TERM...
(Today through Thursday night)
Issued at 450 AM CDT Tue Jun 4 2024

Active weather continues to dominate the majority of the short term
with the long range still remaining unsettled and wet. Today,
another round of scattered storms and showers will spread across the
northern tier counties and parishes before developing and spreading
further south. There does lie a degree of uncertainty of whether or
not outflows from the current MCS in the southern plains will
maintain continued propagations SSE across central LA. Earlier
forecast guidance suggested this feature would maintain toward the
lower Acadiana area, however, some recent discrepancies do bring
into question if low level stability may prevent a wider spread of
progression. Basis the latest satellite analysis and convective
behavior through the overnight hours in Oklahoma, the system is best
utilizing surface instability, albeit with weaker inversion layers
aloft. Thus, confidence remains developing storms from the north
into our CWA, however, the coverage and duration may continue to
adjust through the morning hours. This line of thinking currently
supports the latest guidance from the SPC and WPC illustrating a
marginal building into a slight risk toward the Northern portion of
the CWA for severe weather and excessive rainfall respectively.

As a large northern stream shortwave continues to shift east and
stall north of the Great Lakes region, a portion of the upper level
flow becomes cutoff over the Mississippi Valley. A localized region
of divergence aloft supports the development of another MCS type
features descending SE from the southern Plains with the strongest
signals for POPs generally east of TX. However, confidence many of
the CAM suites are low given their handling on the pattern during
the past couple days. That said, confidence does remain in this
upper level feature kicking off more thunderstorm development
Wednesday. While no elevated severe threat has been analyzed yet,
severe thunderstorms are not out of the question, in addition to the
marginal risk of excess rainfall- at this time. Upon the cutoff
upper-level portion of the shortwave shifting east over the FL
Peninsula into Thursday, signals for some form of organized
precipitation drop as broad ridging begins to warm the lower
troposphere inhibiting chances for showers/storms. Skies will also
have less cloud cover allowing temperatures to further warm into the
lower 90’s, perhaps brief mid 90’s for portions of SETX.

 Kowalski/30

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 450 AM CDT Tue Jun 4 2024

As mentioned, the long range is rather unsettled with deterministic
approaches showing a frontal boundary bowing south across the
southern Plains Friday. However, from blended approach, the relative
dry signal in the forecast trends into weekend with very warm
temperatures. That is not the case with a blended approach, however,
even this approach acknowledges some notable departures in the 10th
and 90th percentiles. Thus, chance of storms has been kept in the
forecast to reflect confidence in the precipitation not completely
departing from the map. A secondary frontal boundary develops later
in the weekend associated with the robust upper level low centered
of Michigan by Monday, indicating a few rounds of precipitation may
continue into early next week.

 Kowalski/30

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Tue Jun 4 2024

Initialized KAEX with thunder as the approaching MCS crosses over
the next couple of hours...adjusted times accordingly for the
remaining terminals with highest threat at the Acadiana sites.
Thereafter, minimal changes to inherited TAFs with elevated srly
winds being the main issue the remainder of the afternoon, while
remaining elevated through the night at KBPT/KARA. Lower ceilings
again expected overnight per forecast soundings/time-height
sections before improving after sunrise.

25

&&

.MARINE...
Issued at 450 AM CDT Tue Jun 4 2024

Enhanced Southerlies will continue to remain over wrn/cntl
coastal waters as they are progged to remain enhanced through
this evening thanks to a tightening gradient courtesy of low
pressure moving into the Srn Plains.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  89  72  89  71 /  70  10  40  30
LCH  87  77  89  76 /  50  10  20  10
LFT  90  77  91  76 /  60  20  20  10
BPT  89  77  91  76 /  40  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...25

In the hours before

Special weather statement, Jun 4, 1:35 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
135 PM CDT Tue Jun 4 2024

LAZ027-TXZ259-260-041900-
Vernon LA-Northern Newton TX-Northern Jasper TX-
135 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 200 PM
CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pineland, or 14 miles north of Ebenezer, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3107 9314 3087 9362 3111 9406 3112 9404
      3114 9403 3116 9391 3118 9362 3117 9358
      3119 9355
TIME...MOT...LOC 1834Z 292DEG 20KT 3125 9410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Slaughter
Special weather statement, Jun 4, 1:58 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
158 PM CDT Tue Jun 4 2024

LAZ027-TXZ259-260-041930-
Vernon LA-Northern Newton TX-Northern Jasper TX-
158 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 230 PM
CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayflower, or 12 miles northwest of Burkeville, moving southeast at
55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3105 9306 3086 9350 3088 9354 3086 9356
      3111 9409 3112 9404 3114 9403 3116 9391
      3118 9361 3117 9358 3119 9355 3119 9353
TIME...MOT...LOC 1857Z 292DEG 49KT 3114 9379

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Slaughter
Local storm report, Jun 4, 2:11 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
211 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Tstm Wnd Gst     Toledo Bend Dam         31.17N 93.57W
06/04/2024  M56 MPH          Newton             TX   Broadcast Media

            KFDM Mesonet 56 mph wind gust.

&&

78

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:33 PM CDTSpecial Weather StatementLCHRapides27 min
Jun 3, 10:08 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides, Vernon52 min
Jun 3, 11:36 PM CDTSpecial Weather StatementLCHRapides39 min
Jun 4, 12:15 AM CDTSpecial Weather StatementLCHRapides30 min
Jun 4, 9:50 AM CDTRiver Flood WatchLCHVernon11 hr
Jun 4, 9:50 AM CDTRiver Flood WarningLCHBeauregard, Vernon12 days
Jun 4, 1:33 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon57 min
Jun 4, 2:24 PM CDTSevere Thunderstorm WarningLCHBeauregard, Rapides, Vernon66 min
Jun 4, 2:39 PM CDTSevere Thunderstorm WarningLCHAllen, Avoyelles, Beauregard, Evangeline, Jefferson Davis, Rapides and 2 more66 min
Jun 4, 3:06 PM CDTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Vernon3 hr
Jun 4, 3:44 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Avoyelles, Evangeline, Jefferson Davis, Lafayette and 3 more61 min
Jun 4, 4:01 PM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Saint Landry3 hr
Jun 4, 1:35 PM CDTSpecial Weather StatementLCHNewton25 min
Jun 4, 1:58 PM CDTSpecial Weather StatementLCHNewton32 min

Nearby

Flash Flood Warnings in Louisiana, 2024Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.